Should I discontinue using glaucoma medications before my scheduled exam?
Whether or not to discontinue medications on the morning of the examination depends on the purpose of the examination. In most circumstances, you should take your medications on the morning of the exam. If I am seeing you in consultation for the first time, this is the only way that I can tell whether or not your pressure is controlled on these medications. If you don't take your medications on the morning of the first visit, I would need to see you back a second time having taken them before I could make any decision about the adequacy of your present medications.
The same reasoning applies to visits after any change in medications. You should also take the medications at the time that you normally take them. For instance, if you normally get up at 9:00 a.m. but you have an 8:00 a.m. appointment, you should not take the medications at 7:00 a.m. because it will not give me a picture of what is going on in your day to day situation. There are a couple of instances in which I would have you not take the medications. The first is to see what your pressure is in the morning before you normally take them (if you take them at 8:00 a.m. or later).
Some patients may have an early morning pressure spike, and this is one reason why some patients continue to lose vision even though their pressure appears to be controlled. If you normally take your drops for the first time at 9:00 a.m., I might have you come in at 8:00 a.m. and check your IOP then and at 9:00 a.m. and then have you take the drops and check the IOP again at 10:00 a.m. The second instance is if you are taking pilocarpine and require a visual field or a dilated exam, I will sometimes have you not take it the morning of that particular exam. In general, we try to check the pressures under circumstances, which mimic as closely as possible your daily schedule so as not to introduce artifacts created by the office appointment environment.
I recently read that advancements have been made with new medications to reduce the fluid in the eye and eliminate the side effects, such as blurred vision, caused by glaucoma drugs. Are you familiar with these new drugs and can you tell me their names?
Blurred vision from glaucoma drugs is caused primarily by miotics (pilocarpine and carbachol). The blurred vision occurs primarily in younger people who are still capable of accommodation (refocusing from distance to near) and in older people with cataracts. The blurred vision is due partly to constriction of the pupil (miosis, which is why these drugs are called miotics) and induced accommodation, which makes the eye more nearsighted.
Pilocarpine Ocuserts, a tiny disc impregnated with pilocarpine and worn under the eyelid several days at a time, produces a steady flow of the drug while causing a minimal amount of side effects. Several new drugs have been introduced since 1995. For a more complete discussion, see the section GLAUCOMA MEDICATIONS AND THEIR SIDE EFFECTS on this website.
Is there a point beyond which all treatment for glaucoma seems to fail and there is no hope to stay or slow significantly the damage?
No. There is always something to try until all light perception is lost. No matter how little vision is left, glaucoma should be treated aggressively enough to try to preserve that vision.
I have open-angle glaucoma in both eyes and am presently being treated with Ocupress 1% and Pilocarpine 2%. I have recently been diagnosed with Hashimoto's disease, a thyroid condition, and will be taking Synthroid 0.1,probably for life. Does the Synthroid have any effect on my eye condition, and if so, how serious could this side effect be? Could my glaucoma be in any way related, or made worse, by the Hashimoto's disease?
The relationship between thyroid disease and glaucoma is very complex. Patients with hypothyroidism have a high incidence of elevated pressure. Patients with Hashimoto's thyroiditis and hyperthyroidism can get thyroid problems but these are related to thickening of the muscles which control the eye movements and deposition of increased connective tissue in the eye socket. Synthroid itself, used to correct hypothyroidism, probably has a beneficial effect on intraocular pressure. R.R.
Glaucoma means that the fluid in the eye does not drain properly or that too much fluid is produced. Do some people with glaucoma produce too much fluid and also have a drainage problem or can it only be one or the other of these problems? Can a doctor tell if patient only has one problem or two? Can having both problems mean that the patient will not respond easily to medications? You may not have any definite information on this question, but anything would be helpful to understanding glaucoma a little bit more.
Fluid is constantly produced within the eye by a small gland called the cilliary body. This clean fluid, known as aqueous humor, supplies the internal structures of the eye with nutrients and oxygen. The fluid then exits the eye through the drainage angle, which is called the trabecular meshwork. Increased resistance within the trabecular meshwork decreases the rate of flow across it and causes a build up of fluid within the eye, resulting in elevated eye pressure. This is invariably a result of poor drainage function, rather than an increase in aqueous humor production by the cilliary body. Essentially, elevated eye pressure in glaucoma occurs because the rate of fluid production exceeds the eye's ability to drain it.
The degree of this resistance to outflow varies from individual to individual. This situation is analogues to your kitchen sink. The faucet is always on and water goes down the drain. Imagine that you pour coffee grinds into the sink. What happens? The water level slowly rises and then overflows. In the eye, the fludi can't overflow, so the pressure goes up. Glaucoma medications lower intraocular pressure by either decreasing fluid production (turning down the faucet) or increasing fluid outflow from the eye (improving the function of the drain). J.M.L
Can you explain why some people with glaucoma and high pressure will respond to as little as one drop when another person with a lower pressure needs to take three or four drops? Does this mean that the person who has to take multiple drops has more serious glaucoma or does it mean that their body fights the effects of the eye drops?
The extent or seriousness of glaucoma damage to the eye cannot be judge by the intraocular pressure alone or the number of glaucoma medications required to control it, but rather should be defined by the amount of damage to the optic nerve and visual field. This is an important point. Glaucoma is a disease characterized by progressive injury to the nerve; this results in loss of vision which can be detected on a visual field test. The response to antiglaucoma medications varies among individuals. Some individuals respond nicely to a single agent: others may require multiple medications to control their disease and prevent further individuals respond nicely to a single agent; others may require multiple medications to control their disease and prevent further vision damage. The desired or 'target' intraocular pressure is chosen by the treating physician and based upon the extent of the glaucoma damage, the intraocular pressure at which the damage occurred, and other factors. J.M.L
Have a question for the doctors? Ask them using the Online Question Form.
© Robert Ritch, M.D., and Jeffrey M. Liebmann, M.D.
Permission to copy all or part of this work and post to other Web sites is granted, provided that the copies are not made or distributed for resale, and provided that the AUTHOR, COPYRIGHT and NO WARRANTY sections are retained verbatim and displayed as is.
Disclaimer: The authors provide no warranty. The information is provided to assist understanding of glaucoma. It does not replace an eye examination, and is not meant as a guideline for treatment of any individual person suffering from glaucoma. Your feedback is welcome.